Hail, Brown
- When
- March 29, 6:19 PM CST
- Where
- Brown County, 1.76 mi E of Thrifty
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 31.820, -99.100
An amateur radio operator reported quarter size hail.
A few severe thunderstorms produced wind damage and large hail across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A few severe thunderstorms produced wind damage and large hail across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 29, 5:50 PM CST, 29 minutes earlier. Its key messages:
Area Forecast Discussion...UPDATED National Weather Service San Angelo TX 650 PM CDT Sat Mar 29 2025 ...New AVIATION... .KEY MESSAGES... - Elevated to Critical Fire Weather Conditions for Today across much of west central Texas. A Red Flag Warning is in effect for the western Big Country and northern Concho Valley. - There is a marginal to slight risk for severe weather overnight. Main threats are very large hail and damaging winds. - Above normal temperatures expected again over this weekend with temperatures back into the upper 80s to mid 90s for today. && .SHORT TERM... (This evening through Sunday) Issued at 214 PM CDT Sat Mar 29 2025 The dryline is currently moving into our western counties and will continue to progress eastward this evening. Behind this boundary, dewpoints have dropped into the 20s and 30s. These dry conditions, combined with breezy winds, will lead to elevated fire weather conditions for our western counties this afternoon. A shortwave will approach the area this evening, moving over north Texas tonight. The dryline will stall over our area this evening, before retreating slightly westward overnight. This will keep the dryline over our area, providing a potential trigger for convection for much of the overnight period. The set up for severe storms this evening and overnight is very conditional. We will have a decent cap at the surface, which will act to inhibit thunderstorm development. However, with the dryline over the area and the lift from the shortwave, we could see a few storms initiate despite the cap in place. If a storm can get going, the environment will be conducive for the formation of large hail and damaging winds. SPC has upgraded Brown county and portions of surrounding counties to a slight risk for the potential for large hail over 2 inches. Overall, the coverage of storms will likely be low, but the storms that do develop will have a decent chance of going severe. The highest chance for seeing storms will be in the Heartland and Northwest Hill Country, with the lowest chances in the western Big Country. Storms could start as early as 8 PM and end as late as 9 AM tomorrow, but the most likely timing of storms for our area will be between midnight and 6 AM. The dryline will move off to the east in the late morning/early afternoon tomorrow. Behind it we'll see west/northwest winds around 10 to 20 mph. A cold front will approach our area from the north tomorrow. The cold front should enter the northern Big Country in the early afternoon, with very little southward progression for the rest of the day Sunday. && .LONG TERM... (Sunday night through next Saturday) Issued at 201 PM CDT Sat Mar 29 2025 A rather active pattern is in store for much of next week as multiple systems will affect the southern Plains in some way. The week should start off with the intrusion of a southward-moving cold front Sunday night through Monday. This front is not expected to generate any precipitation and should not have much impact other than lower temperatures closer to seasonal normals. This airmass will be short-lived, however, as a broad upper-level trough is progged to set up over the western US for Tuesday and Wednesday. Strong southerly winds will occur Tuesday as a surface low develops in the lee of the Rockies and this should push high temperatures back into the upper 80s. Models show a 30-40KT low-level jet with 50KT mid-level winds over the southern High Plains on Tuesday. Given these conditions, there is a low to medium chance for 25 to 35 MPH winds occurring Tuesday afternoon. By Tuesday night into Wednesday, the low pressure system will push a cold front into the region from the northwest. This could generate chances for showers and thunderstorms from the Concho Valley southeastward although the favorable dynamics for strong to severe thunderstorms appear more likely over the Mid-Mississippi Valley. For the latter part of next week, models are in fairly good agreement on this cold front becoming stationary over the southern Plains, especially over central Texas. Meanwhile, model consensus shows the broad upper trough should dig further south and entrench itself across the western US, which would place west central Texas in southwesterly flow aloft. This, combined with a steady flow of gulf moisture and lift from the stalled boundary, could result in multiple rounds of showers and thunderstorms for the region Friday through Saturday. As always, model solutions can and will likely change significantly over the next few days, so this will monitored closely throughout the week. && .AVIATION... (00Z TAFS) Issued at 648 PM CDT Sat Mar 29 2025 Isolated to scattered thunderstorms are possible this evening into the overnight hours, and have PROB30 groups in our TAFs to address this possibility. Given the environment, there is a conditional risk of strong winds and hail, should storms develop. Patchy low cloud development over our southeastern counties is expected late tonight and early Sunday morning, with MVFR ceilings. This would most likely affect the KJCT TAF site, but may expand as far west as KSOA and as far north as KBBD. Winds Sunday morning will shift to the west-northwest at 8-12 knots. && .FIRE WEATHER... Issued at 214 PM CDT Sat Mar 29 2025 The dryline is moving into our western counties early this afternoon. Behind the dryline, humidity values are in the single digits to low teens and winds are around 10 to 20 mph. An RFW is in effect for the western Big Country and northern Concho Valley through 10 PM today for very dry conditions combined with breezy winds. The dryline will continue east out of our area tomorrow, bringing widespread minimum humidities in the teens to single digits. Winds will be a bit weaker tomorrow, which will help limit fire weather potential. However, with how dry the fuels are and how low the humidities will be, fire weather conditions will be elevated again tomorrow. && .PRELIMINARY POINT TEMPS/POPS... Abilene 61 87 49 73 / 20 0 0 0 San Angelo 60 88 49 79 / 20 0 0 0 Junction 62 90 51 84 / 40 20 0 0 Brownwood 60 88 48 75 / 30 10 0 0 Sweetwater 61 85 48 73 / 10 0 0 0 Ozona 60 86 54 82 / 30 0 0 0 Brady 62 88 51 77 / 30 20 0 0 && .SJT WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 10 PM CDT this evening for Coke-Fisher- Haskell-Jones-Nolan-Runnels-Sterling-Taylor. && SHORT TERM...AP LONG TERM....SK AVIATION...19
Special Weather Statement
National Weather Service San Angelo TX
713 PM CDT Sat Mar 29 2025
TXZ139-140-300045-
Coleman TX-Brown TX-
713 PM CDT Sat Mar 29 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BROWN AND EAST
CENTRAL COLEMAN COUNTIES THROUGH 745 PM CDT...
At 712 PM CDT, Doppler radar was tracking a strong thunderstorm over
Thrifty, or over Lake Brownwood Near Thrifty, moving northeast at 55
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Byrds, Owens, Lake Brownwood Near Thrifty, Grosvenor, Lake Brownwood
State Park, May, Lake Brownwood, and Thrifty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3168 9922 3178 9927 3208 9896 3208 9893
3192 9881 3190 9881
TIME...MOT...LOC 0012Z 229DEG 46KT 3182 9913
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
mkdThe Dyess AFB radar (KDYX), 81 km away, was scanning. The volume nearest the first event began at 00:18 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
An amateur radio operator reported quarter size hail.
A NWS employee reported a 60 mph wind gust.
A NWS employee reported a 65 mph wind gust.
Public reported half dollar size hail through social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244243, 1244247, 1244248, 1244246.